Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS New Orleans, LA

February 4, 2004East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 4, 2004, 6:02 PM CST for East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2004, 6:02 PM CST (00:02 UTC)
Expired
Feb 4, 2004, 6:30 PM CST
In force
28 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties East Baton Rouge Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WUUS54 KLIX 050002
SVRNEW
LAC033-047-121-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CST WED FEB 4 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...OAK HILLS PLACE...BATON ROUGE
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PLAQUEMINE
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT ALLEN

* UNTIL 630 PM CST

* AT 555 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF PLAQUEMINE...MOVING
  NORTHEAST AT 30 MPH.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A STURDY BUILDING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3025 9142 3063 9110 3064 9093 3057 9098
          3041 9099 3014 9127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 2:30 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 4, 2:30 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CST WED FEB 4 2004

.DISCUSSION...

THIS AFTERNOON WE HAVE A SURFACE LOW PRESSURE DEVELOPING AROUND FAR
SOUTH TEXAS AND ABUNDANT MOISTURE WAS BEGINNING TO PUMP INTO
SOUTHERN LOUISIANA.  SHOWERS AND THUNDERSTORMS HAVE BEGUN OVER
SOUTHWESTERN LOUISIANA AND ITS COASTAL WATERS.  ALOFT THE LOWER
MISSISSIPPI VALLEY IS UNDER SOUTHWESTERLY FLOW WITH ONE BRANCH OF
THE JET PUSHING FROM TEXAS INTO ARKANSAS AND THE OTHER BRANCH FROM
THE EASTERN GULF INTO THE FLORIDA PANHANDLE.  THIS EVENING A WARM
FRONT WILL DEVELOP AND PUSH ACROSS LOUISIANA/SOUTHERN MISSISSIPPI.
AT 850HPA THERE WILL BE 50-60KT SOUTHERLY WINDS JUST OFFSHORE
BRINGING GOOD WARM AIR ADVECTION TO THE AREA.  THIS SHOULD TRANSLATE
TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TONIGHT...WITH A SLIGHT CHANCE FOR SEVERE STORMS MAINLY NEAR THE
COAST.

AS THE LOW PUSHES NORTHEASTWARD FROM THE TEXAS COAST INTO NORTHERN
MISSISSIPPI DURING THE DAY THURSDAY OUR AREA WILL REMAIN IN THE WARM
SECTOR WITH SHOWERS AND THUNDERSTORMS TRAINING ACROSS THE AREA
THROUGHOUT THE DAY.  THE 12Z MODEL RUNS SHOW US UNDER SOUTHWESTERLY
FLOW ALOFT WITH THE NORTHERN BRANCH OF THE JET TO BE TOO FAR TO THE
NORTH/NORTHWEST TO BE MUCH OF A FACTOR FOR OUR AREA.  FORECAST
HODOGRAPHS ARE SHOWING HELICITY...SO THERE REMAINS A SLIGHT THREAT
OF SEVERE THUNDERSTORMS THURSDAY.  USING OUR FLASH FLOOD DECISION
TREE WE ARE SHOWING MARGINAL CONDITIONS FOR FLOODING WITH AN
ESTIMATED MAXIMUM OF 4.5 INCHES THROUGH THURSDAY AFTERNOON...WITH
MOST AREAS GETTING 2 TO 3 INCHES.  THE MOST LIKELY AREAS FOR HIGHER
TOTALS ARE FROM THE BATON ROUGE AREA THROUGH SOUTHWESTERN
MISSISSIPPI.  ADDITIONAL ACCUMULATIONS ARE EXPECTED THURSDAY
NIGHT/EARLY FRIDAY.  THUS WE WILL KEEP THE FLOOD WATCH IN EFFECT.

THURSDAY NIGHT/EARLY FRIDAY MORNING THE COLD FRONT SHOULD PUSH
THROUGH THE LOWER MISSISSIPPI VALLEY AND SHOWERS/THUNDERSTORMS
SHOULD END DURING THE MORNING.  SURFACE HIGH PRESSURE SHOULD MOVE
EASTWARD ACROSS THE AREA THROUGH THE WEEKEND.  THE NEXT SURFACE LOW
WILL DEVELOP ALONG THE TEXAS COAST ON MONDAY AND TUESDAY...BRINGING
THE NEXT CHANCE FOR RAIN.

.MARINE...

WINDS SHOULD REACH SMALL CRAFT CRITERIA THIS EVENING AND CONTINUE
THROUGH THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 56 66 50 54 / 90 ++ 60 20
BTR 59 67 51 55 / 90 ++ 60 20
MSY 60 69 54 56 / 80 ++ 80 30
GPT 57 67 57 60 / 70 ++ 90 40
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH LAZ034>040-046>050-056>066
MS...FLOOD WATCH MSZ068>071-077
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY FROM ATCHAFALAYA
RIVER TO PASCAGOULA OUT 60NM INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS STARTING TONIGHT.

&&

25
Hazardous weather outlook, Feb 4, 12:00 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 PM CST WED FEB 4 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1200 PM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING...
COPIOUS AMOUNTS OF GULF AND PACIFIC MOISTURE ARE PLAYING A PART IN
THE FLOOD WATCH. THE FLOOD WATCH IS EFFECTIVE TONIGHT THROUGH
THURSDAY NIGHT. RAINFALL AMOUNTS OF 3 TO 6 INCHES ARE EXPECTED OVER
A MAJORITY OF THE AREA WHILE ISOLATED AREAS OF HIGHER AMOUNTS ARE
POSSIBLE THROUGH EARLY FRIDAY MORNING.

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED BY THIS EVENING LASTING THROUGH EARLY
FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE
TONIGHT THROUGH THURSDAY MORNING. THE MAIN HAZARDS EXPECTED WITH ANY
SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...HAIL...AND ISOLATED
TORNADOES.

MARINE...
WINDS WILL REACH SMALL CRAFT ADVISORY CRITERIA TONIGHT AHEAD OF THE
DEVELOPING FRONTAL SYSTEM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS AND FLOODING...
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH EARLY FRIDAY MORNING
WITH A POTENTIAL FOR FLOODING RAINS. A FLOOD WATCH IS EFFECTIVE
THURSDAY THROUGH EARLY FRIDAY MORNING. THERE IS A SLIGHT RISK OF
SEVERE WEATHER THROUGH THURSDAY MORNING. THE MAIN HAZARDS EXPECTED
WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...HAIL...AND
ISOLATED TORNADOES.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PERSIST THROUGH
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NECESSARY EARLY THURSDAY MORNING.

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 7:20 PM CSTSpecial Marine WarningLIX40 min
Feb 4, 10:15 PM CSTSpecial Marine WarningLIX60 min
Feb 4, 10:18 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans27 min
Feb 4, 11:29 PM CSTSevere Thunderstorm WarningLIXSaint Tammany46 min
Feb 5, 9:03 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana42 min
Feb 5, 9:54 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Feliciana66 min
Feb 5, 3:11 PM CSTSevere Thunderstorm WarningLIXIberville, West Baton Rouge49 min
Feb 5, 3:31 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston44 min
Feb 5, 3:45 PM CSTTornado WarningLIXEast Baton Rouge30 min
Feb 5, 3:57 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena48 min
Feb 5, 4:33 PM CSTSevere Thunderstorm WarningLIXIberville, West Baton Rouge27 min
Feb 5, 4:59 PM CSTSevere Thunderstorm WarningLIXEast Baton Rouge31 min
Feb 5, 5:22 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena23 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.